Why do I get an upset tummy after taking antibiotics?
Today I was asked by a patient to write a little bit about antibiotics. This lady had recently been to her GP surgery complaining of a chesty cough. She was prescribed a 7 day course of antibiotics. This was her annual suffering – each year at about this time, the cold weather caused her a persistent cough.
Our body works on the basis of homeostasis, meaning a fine balance - In this case, between “friendly” and “non-friendly bacteria”. This is specifically evident in the intestines. In fact this area of good bacteria makes up over 50% of your immune system. More effective than your tonsils!
Antibiotics are one of the most effective medications in use today; they may even be too effective. The main reason is that they are not specific – the antibiotic may get rid of the bacteria causing your cough, but it will also kill off the good bacteria that live in your intestine.
This is why it is very common for you to have an upset tummy during or even after your course of antibiotics.
Therefore I always recommend my patients to take a daily dose of probiotics at the same time to “replenish” the good bacteria in your body.
Probiotics come in powder form, a tablet, or my personal favourite: live natural yoghurt. I don’t mean the yoghurt drinks, which can be full of sugar. I mean simply a pot of normal live culture yoghurt. Add honey or fruit to make it taste nicer, but it is as simple as that.
I would recommend taking the probiotics for one week after the course of antibiotics has finished.
Keep an eye out for my next blog on advice when cleaning and tidying the garden now that all the leaves are falling. Coming soon.....
Call Adam Kay Chiropractor on 07415 639046
Or visit www.adamkaychiropractor.co.uk